Alert archive / Iowa / Red Flag Warnings in 2024

Red Flag Warning 1, NWS La Crosse, WI

February 25, 20248 counties in Iowa

NWS La Crosse, WI issued this red flag warning at Feb 25, 2024, 1:34 PM CST for 8 counties in Iowa. It took effect at Feb 26, 2024, 9:00 AM CST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 25, 2024, 1:34 PM CST (19:34 UTC)
In effect from
Feb 26, 2024, 9:00 AM CST
Expired
Feb 26, 2024, 6:00 PM CST
In force
9 hr
Issued by
NWS La Crosse, WI

Counties Allamakee County, IA, Chickasaw County, IA, Clayton County, IA, Fayette County, IA, Floyd County, IA, Howard County, IA, Mitchell County, IA, Winneshiek County, IA

The radar

The La Crosse radar (KARX), 104 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 7.6 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2024-02-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2024-02-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2418 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

946 
WWUS83 KARX 251934
RFWARX

URGENT - FIRE WEATHER MESSAGE
National Weather Service La Crosse WI
134 PM CST Sun Feb 25 2024

...Critical Fire Weather Conditions for Northeast Iowa Monday...

.With the unseasonably warm temperatures rising into the 60s to
lower 70s Monday combined with strengthening winds with gusts 30 
to 40 mph, and lowest relative humidities falling to 20 to 25 
percent Monday, fire weather conditions will be pushed to critical
levels. Outdoor burning should be avoided until the weather 
conditions imporove.

IAZ008>011-018-019-029-030-260345-
/O.NEW.KARX.FW.W.0001.240226T1500Z-240227T0000Z/
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-
134 PM CST Sun Feb 25 2024

...RED FLAG WARNING IN EFFECT FROM 9 AM TO 6 PM CST MONDAY FOR
CRITICAL FIRE WEATHER CONDITIONS FOR NORTHEAST IOWA...

The National Weather Service in La Crosse has issued a Red Flag
Warning for critical fire weather conditions for northeast Iowa, 
which is in effect from 9 AM to 6 PM CST Monday.

* AFFECTED AREA...In Iowa, Mitchell, Howard, Winneshiek, 
  Allamakee, Floyd, Chickasaw, Fayette and Clayton.

* TIMING...Monday morning and Monday afternoon.

* WINDS...South 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 20 to 25 percent.

* TEMPERATURES...Highs 65 to 73.

* IMPACTS...Any fires that start could spread rapidly and become
  hard to control. Please heed any local burning bans.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Zapotocny
3 follow-up statements
620 
WWUS83 KARX 260850
RFWARX

URGENT - FIRE WEATHER MESSAGE
National Weather Service La Crosse WI
250 AM CST Mon Feb 26 2024

...Critical Fire Weather Conditions for Northeast Iowa Today...

.An airmass more reminiscent of early spring rather than winter
will make for critical fire weather conditions across northeast
Iowa today.

Record to near record heat with high temperatures in the upper 60s
to around 70, humidities dropping to around 20 percent, and
southerly wind gusts pushing into the lower 30s mph will allow for
quick starting, fast moving fires. 

Any outdoor burning could quickly get out of hand and should be
avoided today. 

IAZ008>011-018-019-029-030-270000-
/O.CON.KARX.FW.W.0001.240226T1500Z-240227T0000Z/
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-
250 AM CST Mon Feb 26 2024

...RED FLAG WARNING REMAINS IN EFFECT FROM 9 AM TO 6 PM CST THIS 
EVENING FOR CRITICAL FIRE WEATHER CONDITIONS ACROSS NORTHEAST 
IOWA...

* AFFECTED AREA...In Iowa, Mitchell, Howard, Winneshiek, 
  Allamakee, Floyd, Chickasaw, Fayette and Clayton.

* TIMING...this morning through the afternoon.

* WINDS...South 15 to 25 mph with gusts from 30 to 35 mph.

* RELATIVE HUMIDITY...As low as 20 percent.

* TEMPERATURES...Up to 70.

* IMPACTS...Any fires that start could spread rapidly and become 
  hard to control. Please heed any local burning bans.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Rieck
235 
WWUS83 KARX 261740
RFWARX

URGENT - FIRE WEATHER MESSAGE
National Weather Service La Crosse WI
1140 AM CST Mon Feb 26 2024

...Critical Fire Weather Conditions for Northeast Iowa Today...

.Record to near record warmth this afternoon with high temperatures
in the upper 60s to around 70, humidity dropping to around 20 to 
25 percent, and southerly wind gusts up to 35 mph will allow for 
quick starting, fast moving fires.

Any outdoor burning could quickly get out of hand and should be
avoided this afternoon.

IAZ008>011-018-019-029-030-270000-
/O.CON.KARX.FW.W.0001.000000T0000Z-240227T0000Z/
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-
1140 AM CST Mon Feb 26 2024

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING
FOR CRITICAL FIRE WEATHER CONDITIONS FOR NORTHEAST IOWA...

* AFFECTED AREA...In Iowa, Mitchell, Howard, Winneshiek, 
  Allamakee, Floyd, Chickasaw, Fayette and Clayton.

* TIMING...Through this afternoon.

* WINDS...South 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 20 percent.

* TEMPERATURES...Mid 60s to low 70s.

* IMPACTS...Any fires that start could spread rapidly and become 
  hard to control. Please heed any local burning bans.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
641 
WWUS83 KARX 262359
RFWARX

URGENT - FIRE WEATHER MESSAGE
National Weather Service La Crosse WI
559 PM CST Mon Feb 26 2024

...RED FLAG WARNING EXPIRING FOR CRITICAL FIRE WEATHER CONDITIONS
OVER NORTHEAST IOWA...

IAZ008>011-018-019-029-030-270100-
/O.EXP.KARX.FW.W.0001.000000T0000Z-240227T0000Z/
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-
559 PM CST Mon Feb 26 2024

...RED FLAG WARNING WILL EXPIRE AT 6 PM CST THIS EVENING FOR CRITICAL
FIRE WEATHER CONDITIONS FOR NORTHEAST IOWA...

Loss of diurnal heating and decreasing winds will lessen the
threat of critical fire weather conditions this evening.

$$

JAW

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this red flag warning went out at Feb 25, 12:38 PM CST, 56 minutes earlier. Its key messages:

  • Very mild start to the new week with 60s for most Monday.
  • Winter returns Tue night - Wed. Rain-snow chances Tue afternoon- night with potential snow accums up to 1" north of I-94. Much, much colder air (below normal for a change) returns with highs not expected to break freezing Wed. Wed morning wind chills below zero for many.
  • Milder conditions return by the end of next week with another round of 50s and 60s for highs expected.
Area forecast discussion, Feb 25, 12:38 PM CST, 56 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1238 PM CST Sun Feb 25 2024

.KEY MESSAGES...

- Very mild start to the new week with 60s for most Monday.

- Winter returns Tue night - Wed. Rain-snow chances Tue afternoon-
night with potential snow accums up to 1" north of I-94. Much, much
colder air (below normal for a change) returns with highs not
expected to break freezing Wed. Wed morning wind chills below zero
for many.

- Milder conditions return by the end of next week with another
round of 50s and 60s for highs expected.

&&

.DISCUSSION...
Issued at 305 AM CST Sun Feb 25 2024

OVERVIEW: upper level ridge building across the region into Tue,
with very mild/warm and more moist air pooling northward under it.
Upper level trough/cold front then still on track to sweep across
the upper mississippi river valley later in the day Tue, promising a
decent shot for more widespread, measurable  precipitation (rain and
snow). Colder, below normal temps drop in post the front, but won't
linger too long as yet another upper level ridge looks to assert
itself as we move into next weekend. Aside from some minor
differences in placement/strength of the upper level features, GEFS
and EPS showing good agreement and consistency, borne out via the
last several runs of the WPC cluster analysis.

PCPN: upper level shortwave trough set to sweep west to east across
the upper mississippi river valley later Tue night. An associated
cold front is well ahead of the parent shortwave, laying out
northeast-southwest from northeast WI through southern IA by mid
afternoon Tue. Strong low level warming will produce a stout cap,
and with limited saturation, the threat for pcpn along/ahead of the
sfc feature looks low. Just a bit farther east though, low level
moisture transport could spark some showers, even a few storms - but
current placement in the medium range guidance shows more focus into
northern IL/southeast WI.

Moving into Tue night, post the front, west-east running x-sections
point to an increase in saturation with sloping frontogenetic
forcing and additional lift via the approaching upper level
shortwave. Band of precipitation is likely in this scenario, which
looks like rain changing over to snow. Overall QPF currently favored
under 1/4" with the highest amounts across northern WI. Most/all of
the local area looks like it should receive at least light pcpn Tue
night (60-80%) with minor snow amounts from a trace to upwards of an
inch north of I-94.

The rest of the week is looking dry with the next chance for
precipitation potentially holding off until after next weekend.

WIND: while not overly deep (upwards of 875 mb) for mixing Monday
afternon, momentum transfer via Bufkit soundings in the GFS and NAM
suggest gusts into the lower/mid 30 mph are likely.

Come Tuesday afternoon-night, the pressure gradient tightens post
the cold front while the same Bufkit soundings have unidirectional
winds upwards of 3 kft. Again, not very deep, but momentum transfer
pushes more lower/mid 30 mph gust to the sfc. EPS members have a
60+% for greater than 35 mph for much of the area Tue night. The
national blend is even more robust - pushing low 40 mph - and looks
like an aggressive outlier at this time. Will temper that down, per
what most medium range guidance suggest. Doesn't look like advisory
criteria at this time, but will definitely add a bite to influx of
colder air.

TEMPS: 925 mb temps set to climb from around 0 C from yesterday
evening to upwards of +14 C by later Mon night. 850 mb NAEFS/ECMWF
anomalies upwards of +1.5 to +2 Mon/Tue while EFIs in the EC push
0.80 - attesting to the abnormal warmth for this time of year. GEFS
and EPS continue to favor 60+ degrees for highs for many/most
Mon/Tue...with 10% probabilities pushing mid/upper 60s for a few
locations.

Mother nature brings us a reminder it's still winter with a surge of
much colder, Canadian sourced air post cold front later in the day
Tuesday through Wednesday. 925 mb temps drop back to near
-15 C with highs Wed not likely to warm above freezing - below
normal for a change and upwards of a 30 degree swing between highs
Tue to Wed. It should also be noted that winds will be rather
blustery Tue night into Wed - which will push wind chills to sub
zero for some areas.

The cold will be quick hitting as another upper level ridge looks to
build in from the west for next weekend. 850 mb temp anomalies
already pushing +1.5. Both the GEFS and EPS suites suggest a return
to 50s and 60s are on tap...with spreads between the 10 and 90
percentiles fairly small (10 to 15 degrees) at 7 days out.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1200 PM CST Sun Feb 25 2024

VFR conditions with patchy mid and high clouds. Will continue to
monitor a weak shortwave embedded in the northwest flow aloft.
Presently this wave tracks north of the TAF sites and
precipitation decreases as it moves across MN into WI. Current
WSR-88D radar returns/metars show this may be understated in the
CAMs, thus will want to monitor. Attention then turns to
increasing winds for Monday. The low level jet strengthens
across the Dakotas tonight and spreads eastward Monday with 45kt
winds aloft. Increase southeast surface winds 10 to 20kts with
gusts 25 to 35kts through the morning.

&&

.FIRE WEATHER...
Issued at 1215 PM CST Sun Feb 25 2024

With the unseasonably warm temperatures rising into the 60s
Monday combined with strengthening winds 30 to 40 mph, lowest
relative humidities drop to 20 to 40 percent. Northeast Iowa
lowest relative humidities are in the 20 to 30 percent range
with 25 to 35 percent for areas farther north and east. The GFDI
(Grassland fire danger index) pushes fire weather conditions to
extreme where we would consider a Red Flag Watch/Warning. For
MN/WI, we lean on the CFFDRS (Canadian Forest Fire Danger Rating
System) FFMCs (Fine Fuel Moisture Code). These fine fuels are
forecast to be in the mid to upper 80s. With the combination of
these dry fuels, low rh 25 to 35 percent and gusty winds 28 to
38 mph, fire weather conditions will be near-critical for
southeast Minnesota and western and west central Wisconsin.

&&

.CLIMATE...
Issued at 1230 PM CST Sun Feb 25 2024

Based on current forecast, daily high records may be challenged at
La Crosse and Rochester this week. Below are the daily temperature
records that could be broken:

* - Near record to record temperature forecasted

 La Crosse

Date   Record High   Record Warm Low   Forecast High   Forecast Low
-----  -----------   ---------------   -------------   -------------
2/26    61F(1976)       45F(1998)           67F*            31F
2/27    62F(2016)       41F(1882)           63F*            39F

 Rochester

Date   Record High   Record Warm Low   Forecast High   Forecast Low
-----  -----------   ---------------   -------------   ------------
2/26    58F(1958)       40F(1958)           65F*            31F
2/27    57F(1976)       36F(1958)           54F             36F

One key point to know going into next week is that the record all-
time highs for the month of February at La Crosse and Rochester is
65 and 63 degrees respectively. The monthly record high of 65 at La
Crosse has occurred on three different dates (February 12th,
1882, February 15th, 1921 and February 19th, 2017). The monthly
record high of 63 at Rochester occurred on February 17th, 1981.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.

&&

DISCUSSION...Rieck
AVIATION...Zapotocny
FIRE WEATHER...Zapotocny
CLIMATE...Zapotocny/Naylor
Hazardous weather outlook, Feb 25, 1:19 PM CST, 15 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
119 PM CST Sun Feb 25 2024

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-262330-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
119 PM CST Sun Feb 25 2024

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Relatively dry conditions and gusty winds Monday push fire
weather conditions to near-critical for areas south of I94 and to
critical levels for parts of northeast Iowa. Avoid outdoor burning
Monday until weather conditions improve.

Thunderstorms will be possible for parts of northeast Iowa and
southwest Wisconsin late Tuesday afternoon or Tuesday evening. It
is still too early to determine the severe potential.

Temperatures will quickly fall Tuesday night with light rain
changing to light snow with areas of light snow likely Tuesday
night. Minor accumulations are expected. Due to the temperatures
falling, slippery spots could develop with the potential for a
flash freeze. Visibilities restrictions with the falling snow
could also occur with the gusty northwest winds.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Zapotocny

Nearby

Red Flag Warnings in Iowa, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.